Hail, La Plata
- When
- September 11, 4:15 PM MST
- Where
- La Plata County, 4.18 mi S of Vallecito
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.320, -107.590
Penny sized hail fell 4 miles south of Vallecito in La Plata County.
Moisture from the remnants of tropical system Kay began to infiltrate the Four Corners region. This resulted in the development of scattered showers and thunderstorms across southwest Colorado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Moisture from the remnants of tropical system Kay began to infiltrate the Four Corners region. This resulted in the development of scattered showers and thunderstorms across southwest Colorado. Hail three quarters of an inch in diameter fell with a storm in La Plata County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 11, 4:12 PM MST, 3 minutes earlier.
Area Forecast Discussion National Weather Service Grand Junction CO 512 PM MDT Sun Sep 11 2022 .SHORT TERM...(Tonight through Monday night) Issued at 217 PM MDT Sun Sep 11 2022 Another afternoon of quiet weather conditions dominates the West Slope today. Temperatures are near normal for September across the region. High pressure parked overhead has valleys under light winds and mountain locales seeing a few terrain driven gusts that will sit down after dark. A narrow band of moisture advecting in from the tropical remnants of Kay has allowed a storm or two to develop over the San Juans amongst a very localized cumulus field anchored to the higher terrain there. Elsewhere, bone dry conditions prevail with relative humidities in the single digits and low teens. Mostly clear skies, low dew points and light winds overnight will see the workweek start off feeling more like fall. A few mountain valleys will see localized pockets of freezing temperatures, but a widespread freeze is not expected at this time. Precipitable water will continue to surge upward across the Great Basin and into southwest Colorado Monday. Any showers or storms that manage to form will do so upon the higher terrain during afternoon heating. Storms that do form will remain anchored to their points of origin and dissipate as they drift over the valleys, riding the light steering flow still in place under the retreating ridge of high pressure. Temperatures should have a chance to warm up above normal Monday afternoon across much of the West Slope. Clouds will be on the increase with the influx of tropical moisture Monday evening, as will dewpoints. Overnight lows, consequently, will not be as cool Tuesday morning. An approaching shortwave disturbance will likely acquire enough moisture to keep some scattered showers and isolated convection in the forecast overnight Monday in southeast Utah and along the Colorado border. This trend will continue into Tuesday as more trough energy pulses ahead of the approaching jet streak nosing into Arizona. .LONG TERM...(Tuesday through Sunday) Issued at 217 PM MDT Sun Sep 11 2022 We are getting farther into the fall season and it is not changing leaves that hints at this but rather the bigger spread in model agreement. Confidence in the mid week period is medium to high but then trails downward off the charts after Thursday. The remnants of tropical system Kay currently off the SoCal coast will be shifting inland and begin to really impact our area by Tuesday. The system kicking this tropical system inland...and shifting the mid latitude pattern overall...is an anomalously strong storm dropping out of the Bering Sea into the Northeast Pacific by mid day Wednesday. The shifting pattern means we may swing from record dry conditions from this morning's sounding to over an inch of PWAT by 14/00Z...which again would be a record. This juicy airmass arrives with the large scale ascent of the upper trough to produce widespread convection Tuesday afternoon with back edge energy and upper jet support keeping things wet going into Wednesday. QPF outlooks suggest a high probability of around a 0.25" across the CWA. The probability will be much lower but some areas could see over an inch across these two days. The blended models aren't grabbing onto some of the cooler guidance numbers coming in for Tuesday and especially Wednesday if widespread cloudiness and precipitation linger. Moisture will be on the decline behind the midweek trough passage. We appear to remain in broad Southwest flow aloft to end out the week no matter the chaos going on in the model solutions upstream over the Eastern Pacific. This keep some chance of precipitation going closer to the Wyoming border while drier air filters into the 4 Corners area. Really no reason to speculate beyond this. Day 10 of the 12Z EURO/GFS models suites basically show two different seasons over our CWA. Ensemble clusters are not really much help either so stay tuned. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 509 PM MDT Sun Sep 11 2022 A storm and or gusty outflow winds are possible at KDRO in the next few hours. Otherwise elsewhere should expect VFR conditions. Showers and storms are possible tomorrow afternoon around KDRO. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...None. UT...None. && SHORT TERM...LTB LONG TERM...15 AVIATION...TGJT
Hazardous Weather Outlook National Weather Service Grand Junction CO 349 AM MDT Sun Sep 11 2022 COZ001>014-017>023-UTZ022>025-027>029-121000- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 349 AM MDT Sun Sep 11 2022 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Mostly sunny and dry weather is in store for most of the Western Slope today. The one exception is in southeast Utah and southwest Colorado where isolated to scattered showers and storms are possible again this afternoon, particularly in the mountains. Gusty winds and brief downpours are the main risks from any storm. Temperatures will rebound by several degrees back above normal. .DAYS TWO THROUGH SEVEN...Monday through Saturday Similar weather is expected on Monday, though the outer fringes of moisture from the remnants of Kay will begin to move in from the southwest. Isolated to scattered showers and storms will be possible across southeast Utah and southwest Colorado with an increased risk of heavy rainfall. A period of more active and unsettled weather is becoming increasingly likely Tuesday and Wednesday. The remnant moisture of Kay combined with a passing disturbance will lead to the potential for widespread showers and storms capable of producing heavy rainfall. Temperatures will trend cooler and below normal during this time given increased cloud cover and precipitation. The pattern then trends warmer and drier for the remainder of the week, though scattered showers and storms will remain possible. Temperatures gradually climb back to near normal by Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The Grand Junction radar (KGJX), 201 km away, was scanning. The volume nearest the first event began at 23:12 UTC.
1 hail. Local standard time, as filed.
Penny sized hail fell 4 miles south of Vallecito in La Plata County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, September 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046956.